Ohio, 2009

Lake-Effect Snow in Ohio, December 10 to 11, 2009

December 10 to 11, 2009 · NWS CLE · 2 events in 2 counties and zones

An arctic cold front moved across the region on December 9th. Cold westerly winds blowing across Lake Erie behind this front caused flurries and light snow showers to develop by the late evening hours of the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An arctic cold front moved across the region on December 9th. Cold westerly winds blowing across Lake Erie behind this front caused flurries and light snow showers to develop by the late evening hours of the 9th. This activity continued into the 10th with little if any accumulation reported through late afternoon. The lake effect activity began to increase during the evening of the 10th as even colder air infiltrated the region. Moderate to heavy snow began during the early morning hours of December 11th and finally tapered off late in the day. Westerly winds gusted to as much as 30 mph for much of this event. This caused considerable blowing and drifting. A few locations in Ashtabula County saw as much as ten inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 10, 3:09 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 10, 3:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
309 PM EST THU DEC 10 2009

.SYNOPSIS...
DEEP LOW PRESSURE OVER QUEBEC WILL MOVE EAST OVERNIGHT WHILE A
COLD WESTERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW
DAY. HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL DRIFT EAST INTO
THE TENNESSEE VALLEY BY FRIDAY MORNING. THE HIGH WILL DRIFT TO
THE OHIO VALLEY FOR SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE STRONGEST LAKE EFFECT SNOW SHOWERS WERE STILL OVER THE LAKE
REMAINING JUST OFFSHORE. THEY HAVE STARTED TO SHOW SOME SOUTHWARD
DRIFT THIS AFTERNOON AS THE WINDS APPEAR TO BE VEERING JUST
SLIGHTLY TOWARD THE WEST. USING NAM 925MB WINDS THESE BANDS SHOULD
CONTINUE TO BECOME MORE WSW OR EVENING WESTERLY IN DIRECTION
OVERNIGHT PUSHING INLAND AND START DUMPING HEAVY SNOWS ACROSS THE
EXTREME NERN LAKE SHORE COUNTIES TONIGHT. DROPPED GEAUGA COUNTY FROM
THE WATCH BECAUSE IT APPEARS THAT ONLY THE FAR NORTHERN AREA NEAR
THOMPSON WILL BE AFFECTED WITH THE REST OF THE COUNTY RECEIVING
CONSIDERABLY LESS SNOW. THE BANDS SHOULD PUSH FAR ENOUGH SOUTH
TO BEGIN REACHING THE NORTHERN AREAS OF CRAWFORD PA. COUNTY TOWARD
MORNING AND UPGRADED THEM TO A WARNING. ELSEWHERE TONIGHT...ONLY
EXPECTING FLURRIES IN THE EAST. SKIES WILL LIKELY CLEAR IN THE
WEST. LOWERED LOWS TEMPERATURES BY SEVERAL DEGREES OVER GUID
ESPECIALLY WESTERN AREAS. LOW AROUND 5 TO 10 WEST...AROUND 10
CENTRAL AND EASTERN INLAND AREA...TEENS ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SIGNIFICANT LAKE EFFECT SNOW SHOWERS CONTINUING ON FRIDAY BEFORE
GRADUALLY DIMINISHING LATE FRIDAY NIGHT WITH DRIER AIR SPREAD IN
AND HIGH PRESSURE NOSING INTO THE AREA FROM THE TENNESSEE VALLEY.
WEST TO WEST-SOUTHWEST WINDS AT 925MB AND 8H TEMPERATURES TO NEAR
-17C PROVIDING THE INGREDIENTS FOR SIGNIFICANT LAKE EFFECT SNOWS
CONTINUING FRIDAY. TOTAL SNOWFALL LIKELY TO BE IN THE ONE TO ONE
HALF FOOT RANGE WITH ERIE COUNTY PA AND NORTHERN ASHTABULA COUNTY
SEEING THE HIGHEST AMOUNTS. LINGERING SNOW SHOWERS EXTREME
NORTHEAST MAINLY IN THE MORNING SATURDAY. SHEERING OF THE LOW
LEVEL WINDS AND THEN BACKING TO THE SOUTHWEST BY NOON...AND 8H
TEMPERATURES BEGINNING TO WARM SHOULD NOT SEE ANY ACCUMULATIONS OR
ONLY A LOCAL INCH OR TWO AT BEST. LIGHT PRECIP RETURNING ON SUNDAY
WITH A WARM FRONT. FOR NOW JUST WENT WITH CHANCE OF RAIN OR
SNOW...BUT THERE COULD BE A WINTRY MIX AT THE ONSET...SNOW...SLEET
OR EVEN FREEZING RAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS IS TYPICAL FOR THIS TIME OF YEAR...THE NEW FORECAST WILL INCLUDE
PRECIP CHANCES ALMOST EVERY PERIOD.  A WARM FRONT WILL BE LIFTING
NORTH ACROSS THE REGION AT THE START OF THE PERIOD WITH SOME LIGHT
MIXED PRECIP POSSIBLE ON SUNDAY NIGHT.  A COLD FRONT WILL MOVE
THROUGH LATE MONDAY WITH SOME LIGHT PRECIP EXPECTED.  NW FLOW ACROSS
LAKE ERIE COULD LEAD TO SOME LAKE EFFECT ACTIVITY TUESDAY AND
TUESDAY NIGHT.  THE 12Z ECMWF IS HINTING AT ANOTHER WEAK SYSTEM
PASSING TO THE NORTH OF LAKE ERIE LATE WEDNESDAY RESULTING IN MORE
LIGHT PRECIP CHANCES INTO THURSDAY.  TEMPS MONDAY WILL AVERAGE ABOVE
NORMAL WITH SEASONABLE VALUES EXPECTED TUESDAY.  IT APPEARS THAT
READINGS WILL AGAIN BE BELOW NORMAL FOR BOTH WEDNESDAY AND
THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THINGS REMAIN RELATIVELY QUIET TODAY. MAIN BAND OF LAKE EFFECT
SHSN REMAINS OFFSHORE IN THE PREVAILING SW FLOW. AREAS OF MVFR
SHSN AND CIGS CONTINUE ACROSS THE AREA. LITTLE CHANGE IS EXPECTED
TILL THE FLOW BECOMES WESTERLY LATE TODAY OR THIS EVENING. AT THAT
TIME...THE MAIN BAND SHOULD SHIFT INTO KERI WITH IFR CONDITIONS
DEVELOPING. IN THE WEST...VFR CONDITIONS SHOULD BE THE RULE THE
NEXT 24 HOURS. AREAS IN BETWEEN WILL SEE OCCASIONAL MVFR
CONDITIONS WITH SHSN INTO THE EVENING HOURS. WILL TRY TO CLEAR
KMFD OUT OVERNIGHT BUT KCLE WILL LIKELY SEE OCCASIONAL SHSN
THROUGH THE NIGHT. WINDS CONTINUE TO SLOWLY DIMINISH. GUSTS TO 30
KNOTS REMAIN LIKELY THROUGH 00Z WITH GUSTS TO 25 KNOTS LIKELY
THROUGH AT LEAST 03Z MOST AREAS.

.OUTLOOK...NON VFR THURSDAY NIGHT MAINLY ERI. NON VFR CONTINUING
ALONG LAKESHORE EAST OF CLEVELAND INTO SATURDAY MORNING...THEN VFR
ALL SITES SATURDAY AFTERNOON AND EVENING. NON VFR SUNDAY AND
MONDAY.

&&

.MARINE...
STORM WARNINGS HAVE BEEN DROPPED ON LAKE ERIE AS WINDS HAVE FALLEN
BELOW STORM FORCE.  GALE FORCE WEST TO SOUTHWEST WINDS CONTINUE ON
THE LAKE THIS AFTERNOON.  THE MODELS INDICATE AN EXTENDED PERIOD OF
GALE FORCE WINDS WILL CONTINUE OVERNIGHT TONIGHT AND INTO FRIDAY.  I
WILL CONTINUE GALE WARNINGS UNTIL 7PM FRIDAY.  WINDS MAY DROP BELOW
GALE FORCE BEFORE THAT TIME OVER THE WESTERN BASIN LATE FRIDAY
MORNING.  WINDS ARE HAVING A TOUGH TIME BECOMING WESTERLY.  THE LAKE
INTERACTIONS WITH THE LAND IN THIS COLD AIR MASS ARE KEEPING MORE OF
A SOUTHWESTERLY FLOW.  THE MODELS INDICATE THE FLOW WILL VEER
SLIGHTLY TO THE WEST OVERNIGHT AND I WILL INDICATE THIS IN THE
FORECAST.

THE LAKE LEVELS ON THE WESTERN BASIN ARE STILL BELOW THE CRITICAL
MARK.  THE LAKE CONTINUES TO SLOSH IN WAVE LIKE PATTERN (SEICHE) IN
RESPONSE TO THE STRONG SOUTHWEST WINDS.  DESPITE THE CONTINUED RISE
AND FALL OF THE LAKE...LEVELS WILL REMAIN LOW AND I WILL CONTINUE
THE LOW WATER ADVISORY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING UNTIL 4 AM EST SATURDAY FOR OHZ012-
     014-089.
PA...LAKE EFFECT SNOW WARNING UNTIL 4 AM EST SATURDAY FOR PAZ001-
     002.
     LAKE EFFECT SNOW WARNING FROM 4 AM FRIDAY TO 4 AM EST SATURDAY
     FOR PAZ003.
MARINE...GALE WARNING UNTIL 7 PM EST FRIDAY FOR LEZ061-142>149-162>169.
     LOW WATER ADVISORY UNTIL 4 PM EST FRIDAY FOR LEZ142-143-162-
     163.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...GARNET
Hazardous weather outlook, Dec 10, 3:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EST THU DEC 10 2009

OHZ003-006>011-017>023-027>033-036>038-047-112030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
317 PM EST THU DEC 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-112030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
317 PM EST THU DEC 10 2009

...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-112030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
317 PM EST THU DEC 10 2009

...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012-014-089-PAZ001-002-112030-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
317 PM EST THU DEC 10 2009

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ013-112030-
GEAUGA-
317 PM EST THU DEC 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT. SNOWFALL AMOUNTS
WILL VARY GREATLY. AMOUNTS WILL RANGE FROM LITTLE OR NO
ACCUMULATION FAR SOUTH TO AN INCH OR TWO NEAR THOMPSON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LAKE EFFECT SNOW SHOWERS WILL OCCUR FRIDAY AND FRIDAY EVENING.
SNOWFALL AMOUNTS WILL VARY GREATLY. AMOUNTS WILL LIKELY RANGE FROM
AN INCH OR LESS FAR SOUTH TO AROUND 4 INCHES OR SO FURTHER NORTH.
A FEW AREAS IN THE EXTREME NORTH NEAR THOMPSON TOWNSHIP COULD SEE
LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ003-112030-
CRAWFORD PA-
317 PM EST THU DEC 10 2009

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashtabula

When
December 10, 4:00 PM EST to December 11, 5:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop on December 10th. Periods of moderate to heavy snow were reported in Ashtabula County during the evening hours of the 10th and also during the morning and early afternoon hours of the 11th. Visibilities at times were less than a half mile with snowfall rates of around an inch per hour. The snow showers tapered to flurries just before sunset on the 11th. Snowfall totals across the northern third of Ashtabula County ranged from 6 to 10 inches. Lesser amounts were reported further south in the county. Westerly winds gusted to as much as 30 mph for much of this event. This caused considerable blowing and drifting which hampered travel. Several accidents were reported.

Lake-Effect Snow, Ashtabula Lakeshore

When
December 10, 4:00 PM EST to December 11, 5:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop on December 10th. Periods of moderate to heavy snow were reported in Ashtabula County during the evening hours of the 10th and also during the morning and early afternoon hours of the 11th. Visibilities at times were less than a half mile with snowfall rates of around an inch per hour. The snow showers tapered to flurries just before sunset on the 11th. Snowfall totals across the northern third of Ashtabula County ranged from 6 to 10 inches. A peak total of 11.7 inches was reported by a spotter in the City of Ashtabula. Lesser amounts were reported further south in the county. Westerly winds gusted to as much as 30 mph for much of this event. This caused considerable blowing and drifting which hampered travel. Several accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203145, 203147.